Posted by Dave on Jul 28, 2012
Two very interesting forum posts below, and they are very likely to be related.
I do realise this is a very long post to read, so all of your input is greatly appreciated.
I’ve been on Humira since February 2007, so that would be a little over three years. The first couple years were generally awesome: 90% free of Crohn’s symptoms and no noticeable side effects from the Humira except for the occaisonal fatigue and nausea. In the past year, however, things have been very different. I’ve been getting sick and STAYING sick for much longer. Just this past November (2009), I contracted a nasty upper respiratory infection, accompanied by fever, nasal congestion, fatigue, chills, soreness, and everything else that a virus would cause. While the fever has long since disappeared, the infection symptoms have remained.
Here’s the huge problem: I’ve literally been sick ever since then, with the same symptoms (except for the fever). I’ve contacted my gastroenterologist numerous times, and every time his exact words are, “I really don’t think it’s the Humira causing this, you shouldn’t stop it”. As I kept being persistent with him, he referred me to an infectious disease doctor, whom after numerous visits came to the conclusion that I should stop the Humira. When checking back with my gastroenterologist to confirm stopping the Humira, he still insists that I stay on it!
The only medicines I’m taking are Humira and Pentasa. Numerous blood counts in the past 6 months have all had the same results: low WBC, low platelets, & low testosterone (It’s 218 and I’m 23 years old). I’m really sick of feeling sick all the time. Literally every morning I wake up with a sore throat, fuzzy head, cotton mouth, fast heartbeat, and just general horrible feeling. It fades in and out throughout the day, but there’s definitely something wrong. I’ve had to drop my spring 2010 college semester because of this, and my work and social life is horribly suffering. My girlfriend always thinks I’m lying to her about being sick.
As of now I’m in between Humira injections. Can anyone suggest some steps I can take to figure out what is wrong with me (ie. find a different doctor, go against doctors orders and stop Humira, just give up on life, etc.)
I’m glad I found this place. It looks like there is a lot of knowledgeable people here that are floating in the same boat as me. If you have time to read it, my full story is below, or you can skip to the end for Cliffs Notes.
I was diagnosed with Crohn’s in March 2006, and had a long unsuccessful trial with lots of drugs, including Pentasa, Prednisone, 6MP, Immuran, Methotrexate, Entocort, and Cipro. Humira was accepted for treatment of Crohn’s by the FDA in February of 2007, and my doctor placed me on this medicine within a month. After an extremely tough year of bloody poop, hospitals, drugs, and blood tests, this breakthrough medicine gave me new hope.
I was literally on top of the world from March 2007 to August 2009. Life was great, the Crohn’s was in complete remission, and the only issues I had were the occasional loose stool or nausea. I was going to school full-time, getting awesome grades, and maintaining a healthy eating and exercise regimen.
It seems that my days living the high life were limited, and the wonder drug began to show its ugly side. Beginning in Fall 2009, I battled what seemed to be a simple runny nose. Like most people who take their health for granted when things are good, I thought nothing of it. Things took a dramatic downward spiral right around Thanksgiving 2009, when I was slammed with a terrible fever.
Fast forward to today, December 2010. Ever since the end of last year I have been battling constant tinnitus, ear and eye pressure, stuffy nose, chills alternating with hot flashes, and extreme unpredictable fatigue. These symptoms have made me skip semesters at school and have to take several days off work throughout the past year. The only possible cause that lead to these symptoms is the immune-suppressing properties of Humira.
Here is the list of doctors I’ve been to, along with their opinions of the matter:
1) Primary Care – Suspects sinusitis, treates with antibiotics. Slight improvement, but symptoms return one week after finishing antibiotics.
2) Gastro – Refuses to admit any correlation with the Humira and insists that I do not skip a dose. Refers me to an infectious disease doctor.
3) Infectious Disease – Admits to have seen plenty of Humira patients with viral sinus infections. Believes that the use of antibiotics will be counterproductive and the only way to resolve my symptoms is to stop the Humira.
4) ENT (Ear, Nose and Throat) – Suspects sinusitis and sends me for allergy testing. Allergy testing shows numerous allergies to pollen, grass, dogs, and cats. Orders a CT scan on sinuses, which I am getting done on December 22.
As you can see, a potential piece of the puzzle was found with my allergy test. Unfortunately, popping a Zyrtec only offers me relief in one dimension, while I’m still left with most symptoms, including the debilitating fatigue. To give you some perspective on how exactly I feel on a daily basis, think back to the last time you caught the flu. You know the day after, when you’re feeling better, with no temperature, but something is still not right? That’s exactly how I feel every day.
I’ve been doing extensive reasearch and reading on Humira’s side effects and believe wholeheartedly that this medicine is the root of my problems. Discontinuing the medicine on my own free will shall prove to be a double edged sword. If I stop, my non-existant Crohn’s symptoms may return with all of their bloody diarreah wielding fury. On the other hand, if I keep shooting this poison into my gut every two weeks, this damned mysterious infection will almost certainly render me handicapped.
WebMD’s Humira warning:
This medication can decrease your immune system’s ability to fight infections. Though unlikely, this drug may increase your risk of developing serious (possibly fatal) infections (such as fungal infections, bacterial infections including tuberculosis). This risk is higher if you are also taking other drugs to suppress the immune system such as cyclosporine. Tell your doctor your medical history, especially of past/recent/current infections. You should also tell your doctor if you have lived or traveled in areas where certain fungal infections (such as coccidioidomycosis, histoplasmosis) are common or if you have been near someone with tuberculosis. Areas where these types of fungal infections are commonly found include the Ohio and Mississippi River valleys and the southwestern United States. See Side Effects section for symptoms of infection, and seek immediate medical attention if symptoms occur.
Before starting this drug and during treatment, you should take a tuberculosis (TB) skin test to check for a type of tuberculosis that may not be causing any symptoms (latent TB). If you are diagnosed with TB, you must first be treated for it before you start adalimumab to prevent a serious TB infection.
Though it is very unlikely to happen, there is a risk (especially in children/teens/young adults) of developing cancer (such as lymphoma, skin) due to this medication or due to your medical condition. Discuss the risks and benefits of treatment with your doctor. Tell your doctor immediately if you develop symptoms such as unusual lumps/growths, swollen or painful abdomen, unexplained weight loss, persistent fever or night sweats.